# SDR 2J5R2021080300001

- Difficulty date: July 20, 2021
- Submitted: August 3, 2021
- Operation: General aviation
- Filed by: Jetstream Aero Inc, repair station 2J5R736D
- Aircraft: N218ZM
- Make and model: Cessna 152
- Aircraft serial: 15280011
- Aircraft time: 10,997 hours, 1 cycles
- Engine: Lyc O235*
- Engine time: 4 hours, 1 cycles
- System (JASC): 7414 · Magneto/Distributor
- Part: Impulse Coupling
- Part number: 4381
- Part serial: 19091184
- Condition: Faulted
- Location: Magneto
- Part time: 4 hours, 1 cycles
- Component: Magneto, Slick
- Component part number: 4381
- Stage of operation: CL
- How discovered: O
- Nature of condition: R, E
- Precautionary procedure: A

## Discrepancy

SLICK MAGNETO FAILURE ON LOW-TIME OVERHAULED ENGINE.   PILOT REPORTED IT WAS A VERY HOT DAY, NORMAL START, RUN-UP (MAGNETO DROPS UNDER 100 RPM).  AFTER TAKE-OFF ROTATION AT 200-300 FEET ELEVATION THE PILOT AND PASSENGER HEARD A VERY LOUD “CLICKING” SOUND FROM THE ENGINE.  THE PILOT ESTIMATED THAT IT LASTED FOR 5-7 SECONDS.  THE PILOT STAYED IN THE PATTERN, LANDED AND TAXIED TO THE RAMP WITHOUT FURTHER INCIDENT.   ONCE IN MAINTENANCE, A VISUAL INSPECTION DID NOT REVEAL ANY ABNORMALITIES WITH THE ENGINE OR ANY OF THE ACCESSORIES.  THE PROP WAS PULLED THROUGH BY HAND AND WHEN THE SNAPPING SOUND OF THE MAGNETO IMPULSE COUPLINGS RELEASED THE PILOT AND HIS PASSENGER EXCITEDLY TOLD US THAT THAT WAS THE SOUND THEY HAD HEARD ONLY IT WAS MUCH LOUDER AND WAS ON-AGAIN AND OFF-AGAIN.  WHEN THE PROP WAS PULLED THROUGH BY HAND BRISKLY AND WITH A HAND ON EACH MAG, THE AMT INDICATED THAT THE LEFT MAG “FELT DIFFERENT” WHEN THE IMPULSE COUPLING SNAPPED.  ALSO WHEN THE PROP WAS PULLED THROUGH SLOWLY JUST BEFORE THE IMPULSE COUPLINGS RELEASED, THERE WAS A “FELT DRAG” ON THE CRANKSHAFT FOR JUST A COUPLE OF DEGREES ROTATION. THIS WAS FELT AT EVERY COMPLETE REVOLUTION AND ONLY IN THE DIRECTION OF NORMAL ROTATION.  AFTER WE REMOVED THE LEFT MAG FROM THE ENGINE, THE FELT DRAG ON THE CRANKSHAFT WAS GONE. MAINTENANCE THEN RAN THE MAG ON THE SHOP’S BENCH-TESTER AND THE IMPULSE COUPLING WAS INTERMITTENTLY SNAPPING ON AND OFF AT ALL RPM SETTINGS.
MAG TOTAL TIME: 4.3 HOURS
